Hospira Initiates Voluntary Recall of One Lot of Hypertensive Drug LabetalolBy
Hospira, Inc. reports it will initiate a voluntary nationwide recall to the user level for one lot of labetalol hydrochloride injection, USP, 100 mg/20 mL (5 mg/mL) 20-mL multidose vial (NDC 0409-2267-20, Lot 36-225-DD, Expiration 12/01/2015) due to a confirmed customer report of embedded particulate within the glass vial and visible particles floating in the solution. Based upon the complaint sample analysis, there is the potential for product to come into contact with embedded particles, and the particles may become dislodged into the solution. The embedded particulate was identified as stainless steel and the floating particulate as iron oxide. To date, Hospira has not received reports of any adverse events associated with this issue for this lot. Hospira has attributed the embedded particulate to a supplier's glass defect. As a result of this issue, Hospira is working with its supplier on implementing corrective and preventive actions.
Labetalol hydrochloride Injection, USP is a clear colorless solution for intravenous administration and is indicated for control of blood pressure in severe hypertension. The product is packaged in a 20-mL multidose glass vial, each vial is packaged within an individual carton, and 50 individual cartons are packaged within each shipping container. The recalled lot was distributed nationwide in the United States in February, 2014, to wholesalers/distributors, hospitals and clinics.
If the particulate is administered undetected, the health implications will vary depending on the amount of particulate matter injected into the patient, the size of the particles, the patient’s underlying medical condition, and heart abnormalities, notes the company in its recall announcement. Blocked administration of the drug to the patient, causing a delay in therapy is possible. However, due to the size of the particulates identified, it is more likely that particulates are able to pass through the catheter and may cause injection-site reactions and local irritation in the blood vessels, tissues, and organs. While extremely rare, particulate exposed to strong magnetic fields (e.g. MRI), could potentially dislodge and cause tissue damage. However, due to the particulate size identified, the probability of an adverse outcome resulting from such particulate when dislodged through a magnetic field is remote, according to he company
Hospira is notifying its distributors and customers by issuing a recall notification letter and will arrange for return/replacement of all recalled product.